Dermatologic adverse effects of lenalidomide therapy for amyloidosis and multiple myeloma

Hans P. Sviggum, Mark D P Davis, S Vincent Rajkumar, Angela Dispenzieri

Research output: Contribution to journalArticle

64 Citations (Scopus)

Abstract

Objectives: To examine dermatologic adverse effects of lenalidomide in patients with amyloidosis and multiple myeloma and to determine whether the adverse effects are different when lenalidomide is used alone compared withwhen it is used in combination with dexamethasone. Design: Retrospective review of medical records. Setting: Tertiary referral center. Patients: Seventy-five patients with multiple myeloma and 23 patients with amyloidosis participating in clinical trials. Intervention: In the 75 patients with multiple myeloma, lenalidomide was the treatment in 24 and lenalidomide and dexamethasone in 51. In the 23 patients with amyloidosis, lenalidomide was used alone. Main Outcome Measures: The frequency, type, severity, and time of onset of all skin eruptions that were temporally related to lenalidomide treatment were recorded. Results: In the patients with amyloidosis treated with lenalidomide, 10 (43%) had rashes. In the patients with multiple myeloma, rashes occurred in 7 (29%) of those receiving lenalidomide alone and in 15 (29%) of those receiving lenalidomide and dexamethasone. The rashes were characterized as morbilliform, urticarial, dermatitic, acneiform, and undefined. Severe rashes required permanent discontinuation of lenalidomide therapy in 2 patients. In 23 patients (72%), rashes occurred in the first month after therapy was initiated; however, delayed-onset rashes occurred in 9 (28%). Conclusions: The prevalence of dermatologic adverse effects in patients receiving lenalidomide was higher in those with amyloidosis than in those with multiple myeloma. The prevalence of skin eruptions was not diminished by the concurrent use of systemic corticosteroids. Most skin eruptions were mild and did not necessitate withdrawal of lenalidomide therapy.

Original languageEnglish (US)
Pages (from-to)1298-1302
Number of pages5
JournalArchives of Dermatology
Volume142
Issue number10
StatePublished - 2006

Fingerprint

Amyloidosis
Multiple Myeloma
Exanthema
Therapeutics
Dexamethasone
Skin
lenalidomide
Tertiary Care Centers
Medical Records
Adrenal Cortex Hormones
Outcome Assessment (Health Care)
Clinical Trials

ASJC Scopus subject areas

  • Dermatology

Cite this

Dermatologic adverse effects of lenalidomide therapy for amyloidosis and multiple myeloma. / Sviggum, Hans P.; Davis, Mark D P; Rajkumar, S Vincent; Dispenzieri, Angela.

In: Archives of Dermatology, Vol. 142, No. 10, 2006, p. 1298-1302.

Research output: Contribution to journalArticle

@article{4564997eb60441f4bb424b01cf536e9e,
title = "Dermatologic adverse effects of lenalidomide therapy for amyloidosis and multiple myeloma",
abstract = "Objectives: To examine dermatologic adverse effects of lenalidomide in patients with amyloidosis and multiple myeloma and to determine whether the adverse effects are different when lenalidomide is used alone compared withwhen it is used in combination with dexamethasone. Design: Retrospective review of medical records. Setting: Tertiary referral center. Patients: Seventy-five patients with multiple myeloma and 23 patients with amyloidosis participating in clinical trials. Intervention: In the 75 patients with multiple myeloma, lenalidomide was the treatment in 24 and lenalidomide and dexamethasone in 51. In the 23 patients with amyloidosis, lenalidomide was used alone. Main Outcome Measures: The frequency, type, severity, and time of onset of all skin eruptions that were temporally related to lenalidomide treatment were recorded. Results: In the patients with amyloidosis treated with lenalidomide, 10 (43{\%}) had rashes. In the patients with multiple myeloma, rashes occurred in 7 (29{\%}) of those receiving lenalidomide alone and in 15 (29{\%}) of those receiving lenalidomide and dexamethasone. The rashes were characterized as morbilliform, urticarial, dermatitic, acneiform, and undefined. Severe rashes required permanent discontinuation of lenalidomide therapy in 2 patients. In 23 patients (72{\%}), rashes occurred in the first month after therapy was initiated; however, delayed-onset rashes occurred in 9 (28{\%}). Conclusions: The prevalence of dermatologic adverse effects in patients receiving lenalidomide was higher in those with amyloidosis than in those with multiple myeloma. The prevalence of skin eruptions was not diminished by the concurrent use of systemic corticosteroids. Most skin eruptions were mild and did not necessitate withdrawal of lenalidomide therapy.",
author = "Sviggum, {Hans P.} and Davis, {Mark D P} and Rajkumar, {S Vincent} and Angela Dispenzieri",
year = "2006",
language = "English (US)",
volume = "142",
pages = "1298--1302",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "10",

}

TY - JOUR

T1 - Dermatologic adverse effects of lenalidomide therapy for amyloidosis and multiple myeloma

AU - Sviggum, Hans P.

AU - Davis, Mark D P

AU - Rajkumar, S Vincent

AU - Dispenzieri, Angela

PY - 2006

Y1 - 2006

N2 - Objectives: To examine dermatologic adverse effects of lenalidomide in patients with amyloidosis and multiple myeloma and to determine whether the adverse effects are different when lenalidomide is used alone compared withwhen it is used in combination with dexamethasone. Design: Retrospective review of medical records. Setting: Tertiary referral center. Patients: Seventy-five patients with multiple myeloma and 23 patients with amyloidosis participating in clinical trials. Intervention: In the 75 patients with multiple myeloma, lenalidomide was the treatment in 24 and lenalidomide and dexamethasone in 51. In the 23 patients with amyloidosis, lenalidomide was used alone. Main Outcome Measures: The frequency, type, severity, and time of onset of all skin eruptions that were temporally related to lenalidomide treatment were recorded. Results: In the patients with amyloidosis treated with lenalidomide, 10 (43%) had rashes. In the patients with multiple myeloma, rashes occurred in 7 (29%) of those receiving lenalidomide alone and in 15 (29%) of those receiving lenalidomide and dexamethasone. The rashes were characterized as morbilliform, urticarial, dermatitic, acneiform, and undefined. Severe rashes required permanent discontinuation of lenalidomide therapy in 2 patients. In 23 patients (72%), rashes occurred in the first month after therapy was initiated; however, delayed-onset rashes occurred in 9 (28%). Conclusions: The prevalence of dermatologic adverse effects in patients receiving lenalidomide was higher in those with amyloidosis than in those with multiple myeloma. The prevalence of skin eruptions was not diminished by the concurrent use of systemic corticosteroids. Most skin eruptions were mild and did not necessitate withdrawal of lenalidomide therapy.

AB - Objectives: To examine dermatologic adverse effects of lenalidomide in patients with amyloidosis and multiple myeloma and to determine whether the adverse effects are different when lenalidomide is used alone compared withwhen it is used in combination with dexamethasone. Design: Retrospective review of medical records. Setting: Tertiary referral center. Patients: Seventy-five patients with multiple myeloma and 23 patients with amyloidosis participating in clinical trials. Intervention: In the 75 patients with multiple myeloma, lenalidomide was the treatment in 24 and lenalidomide and dexamethasone in 51. In the 23 patients with amyloidosis, lenalidomide was used alone. Main Outcome Measures: The frequency, type, severity, and time of onset of all skin eruptions that were temporally related to lenalidomide treatment were recorded. Results: In the patients with amyloidosis treated with lenalidomide, 10 (43%) had rashes. In the patients with multiple myeloma, rashes occurred in 7 (29%) of those receiving lenalidomide alone and in 15 (29%) of those receiving lenalidomide and dexamethasone. The rashes were characterized as morbilliform, urticarial, dermatitic, acneiform, and undefined. Severe rashes required permanent discontinuation of lenalidomide therapy in 2 patients. In 23 patients (72%), rashes occurred in the first month after therapy was initiated; however, delayed-onset rashes occurred in 9 (28%). Conclusions: The prevalence of dermatologic adverse effects in patients receiving lenalidomide was higher in those with amyloidosis than in those with multiple myeloma. The prevalence of skin eruptions was not diminished by the concurrent use of systemic corticosteroids. Most skin eruptions were mild and did not necessitate withdrawal of lenalidomide therapy.

UR - http://www.scopus.com/inward/record.url?scp=33750074147&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33750074147&partnerID=8YFLogxK

M3 - Article

C2 - 17043184

AN - SCOPUS:33750074147

VL - 142

SP - 1298

EP - 1302

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 10

ER -